Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 70, NWS Pueblo, CO

November 8, 2020El Paso County, Colorado

NWS Pueblo, CO issued this red flag warning at Nov 8, 2020, 4:03 AM MST for El Paso County, Colorado. It took effect at Nov 8, 2020, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 2020, 4:03 AM MST (11:03 UTC)
In effect from
Nov 8, 2020, 11:00 AM MST
Expired
Nov 8, 2020, 5:00 PM MST
In force
6 hr
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 11.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3011 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WWUS85 KPUB 081103
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
403 AM MST Sun Nov 8 2020

...Red Flag Warning in effect from 11 AM to 5 PM today for gusty
winds, low humidity and dry fuels for fire weather zones 226 and
227 which includes El Paso County...

COZ226-227-090000-
/O.NEW.KPUB.FW.W.0070.201108T1800Z-201109T0000Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-
403 AM MST Sun Nov 8 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 226 AND 227...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM this morning to 5 PM MST this afternoon.

* Affected Area...Fire Weather Zones 226 and 227.

* Winds...Southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Conditions will be favorable for rapid rates of 
  fire growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
536 
WWUS85 KPUB 082151
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
251 PM MST Sun Nov 8 2020

...Red Flag Warning in effect until 5 PM today for gusty winds, 
low humidity and dry fuels for fire weather zones 226 and 227 
which includes El Paso County...

COZ226-227-090000-
/O.CON.KPUB.FW.W.0070.000000T0000Z-201109T0000Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-
251 PM MST Sun Nov 8 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR FIRE WEATHER ZONES 226 AND 227...

* Affected Area...Fire Weather Zones 226 and 227.

* Winds...South to Southwest 15 to 20 mph with gusts up to 30 
  mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hodanish
673 
WWUS85 KPUB 082353
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
453 PM MST Sun Nov 8 2020

...Red Flag Warning for El Paso County will expire at 5 PM...

COZ226-227-090100-
/O.EXP.KPUB.FW.W.0070.000000T0000Z-201109T0000Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-
453 PM MST Sun Nov 8 2020

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 226 AND 
227...

Cooler temperatures and higher humidity values have spread into
the region. Although winds are still gusty, Red Flag conditions
are no longer being met. Therefore the Red Flag Warning will be
allowed to expire.  

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Nov 7, 10:50 PM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Nov 7, 10:50 PM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1050 PM MST Sat Nov 7 2020

.UPDATE...
Issued at 1003 PM MST Sat Nov 7 2020

Not much change to current thinking. Strong winds have surfaced
briefly across the far eastern plains around LAA where an isolated
gust to 50 kts occurred within the past hour. This appears to have
been driven down by some brief high based showers and suspect
winds will stay below high wind criteria here through the majority
of the night. Line of showers with isolated embedded thunder has
taken shape across western CO. Out ahead of this line, fairly
widespread rain and snow showers extends across the mountains and
valleys and with time as the lobe of energy across southern UT
lifts northeastward across CO, expect these showers to spread
eastward and diminish as they come off the mountains in downslope
flow. Webcams across the mountains show heavy snow across Monarch
and Wolf Creek Passes, with snow levels having dropped across
much of the upper Rio Grande Valley. Meanwhile, ALS is still
sitting at 49 degrees. As the line of showers moves eastward, snow
levels may be driven down to the valley bottoms allowing for a
quick inch or so of accumulation on grassy surfaces though this
will be brief as quick drying comes in behind this wave. So aside
from the heavy wind driven snow across the Continental Divide
region, especially the southwest mountains, and a round of brief
heavy snow for the crest of the Sangre De Cristos, main concern
will be the high wind potential. Should see that ramping up here
after midnight and spreading into the I-25 corridor towards
morning, aided by downward transport of momentum from showers
which may survive as they cross the mountains and fizzle before
diminishing just east of the I-25 corridor. Current High wind
Warning area still looks pretty good. No expansions appear
necessary at this point. Will need to watch for the potential for
Red Flag conditions across portions of the plains Sunday afternoon
where a couple hours of critical fire weather conditions will be
possible across Crowley, Otero, Las Animas, Prowers and portions
of Kiowa counties. For now it looks spotty and brief as winds
slacken off in the late afternoon and evening. If dew points drop
faster than expected then there could be a sufficient window of
critical fire weather conditions to justify a Red Flag Warning.
This will continue to be monitored. -KT

&&

.SHORT TERM...(This evening through Sunday)
Issued at 304 PM MST Sat Nov 7 2020

...Strong winds for most areas and heavy snow for the San Juans...

Currently...

Forecast area was coming under the influences of a strong short wave
that will move across the region early tomorrow morning. Winds were
quite brisk across most areas with gusts in the 30 to 40 mph range.
Temps were quite warm with temps in the 70s to low 80s across the
plains. Cooler weather was noted in the valleys as temps were around
60F. Precip was noted over the contdvd per radar and CDOT web cams.

On the larger scale, impressive upper closed low was noted spinning
over central CA. a relatively large areas of the SW USA was covered
in showers with quite a bit of lightning activity noted per GLM sat
data.

Tonight and Tomorrow...

The main change to the forecast was to increase the winds over the
region. This is going to be a brute force wind event and many areas
are likely to see winds gusting in the 50 to 60 mph range. Hi res
guidance models all show this. although some are only showing the
strongest winds at higher elevations while others are showing it
region-wide. Quite a few of the models are showing winds exceeding
100 mph at mtn top locations and I expect we will see some of these
winds verify. Additionally, some areas which are typically blocked
by SW flow (greater Canon City area) may not see much in the way of
any wind.

At this time, the strongest wind will likely occur as the trough
axis goes by. This will occur around ~3 AM in the SW mtns and
CONTDVD area, ~4 AM along the San Luis Valley/S mtns and ~5 Am along
the I-25 corridor. There is a good chance that we will see lightning
activity as the trough axis moves across. I do expect we may see a
brief period of precip along the I-25 corridor just prior to
sunrise, with the activity decreasing as it moves east.

For the mountains, especially the San Juans, the snow is going to
come down with vengeance. Snowfall rates of 3-4" hour are likely,
especially late this evening and during the overnight hours. The SLV
will likely see a snow squall band move across the valley floor
during the pre dawn hours. total snowfall for the San Juans will be
2 to 3 feet with favored SW facing slopes seeing more. The rest of
the mountains will also see snow accumulations, especially the
central mountains and the northern Sangres.

for tomorrow, the precip will decrease rapidly across the region, it
will be quite windy in the morning with winds gradually decreasing
during the afternoon hours. I anticipate we will see near critical
fire weather conditions tomorrow afternoon across the plains as it
will be windy, and RH values will be in the 15 to 20 percent range.
It will be about 10 to 15F cooler tomorrow than today. Snow will
once again begin to ramp up late tomorrow afternoon in the San
Juans. \/Hodanish

.LONG TERM...(Sunday night through Saturday)
Issued at 304 PM MST Sat Nov 7 2020

Main Points:

A lull in snowfall is expected during Sunday evening, but snowfall
ramps back up Sunday night through Monday. An additional foot or
more of snow is expected over the eastern San Juans, whereas the
rest of the mountains will get an additional 4 to 7 inches.

Snow squalls are possible on Monday as snow bands form over the
mountains and move over the lower elevations, which means brief
periods of heavy snow amounts which would make hazardous travel
conditions with lower visibility and gusty winds under the bands of
snow.

Gusty winds will continue through Monday, but calm later in the
evening.

Cold front moves over the eastern plains late Monday bringing
scattered snow showers over the Palmer Divide and eastern plains
through Tuesday morning. Snow amounts will be light.

Meteorology:

An upper level closed low will be over Utah on Sunday night, which
will contain the best synoptic lift just southeast of the low's
center, as depicted by mid-level omega fields. Lingering snow is
expected to continue over the mountains, but will be very light
during this period. As the low propagates further east, the best
synoptic ascent and enhanced orographic lift will cause another
round of heavy snowfall over the mountains. CAPE analysis does
reveal small amounts of instability, primarily over the mountains
tops, which will lead to snow bands, potentially snow squalls,
forming over the mountains and the lower elevations. Snow rates will
be around 2-3 inches an hours underneath the snow bands, which would
make for hazardous travel conditions due to low visibility and gusty
winds. Late Monday night the low pressure center's associated cold
front will propagate over the eastern plains, providing scattered
snow showers over the Palmer Divide and the eastern plains. Snow
accumulations are expected to be light, so the impact seems to be
minimal over the affected areas. As the closed low propagates over
southern Colorado on Tuesday morning, snowfall will begin to
diminish over the mountains, with lingering snowfall expected over
the central mountains due to orographic lift.

A small ridge will propagate over the region on Tuesday afternoon
through Wednesday morning, bringing calm weather over the region
during that time period, but during the afternoon on Wedensday a
closed low over northern high plains, and its associated trough,
will bring another round of light snow towards the central
mountains. A weak cold front will pass over the plains on Wednesday
evening

Long term models are resolving a long wave trough reaching the
region by Saturday, but at this point in time it appears to be
primarily a mountains snow event.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1050 PM MST Sat Nov 7 2020

Strong southerly winds of 20-40kts to continue to develop and
strengthen across the taf sites ahead of strong upper trough and
jet core translating across the Rockies. This system is bringing
snow and IFR/LIFR conditions to the CONTDVD, with showers
spreading across the high mountain valleys and into the eastern
Mts this evening, with a few showers possible across the I-25
Corridor as trough axis moves across the Front Range between
10Z-14Z. After trough passage, winds will become more southwest
though remain gusty through mid morning before diminishing into
the mid afternoon.

Mainly VFR conditions expected at the taf sites through the
period, though can't rule out brief MVFR and local IFR condtions
in showers through 14Z. If these showers move across the terminals,
there could be wind gusts in excess of 50kts, as the strongest
winds aloft mix down across the terminal.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST Sunday for COZ058>061-
067-073-075.

High Wind Warning until 8 AM MST Sunday for COZ069>075-078>088-
094>096.

Winter Storm Warning until 11 PM MST Monday for COZ066-068.

&&

UPDATE...KT
SHORT TERM...HODANISH
LONG TERM...SKELLY
AVIATION...MW
Hazardous weather outlook, Nov 7, 5:48 PM MST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
548 PM MST Sat Nov 7 2020

COZ058>089-093>099-090100-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
548 PM MST Sat Nov 7 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Heavy wind driven snow will continue to fall across the
Continental Divide tonight with snow spreading eastward across the
valleys southeast mountains overnight. Embedded thunderstorms will
be possible which will produce locally intense snow bursts in and
near the higher terrain. These showers will dissipate as they
move off the southeast mountains into the I-25 corridor towards
morning, but these may still be accompanied by a strong burst of
winds.

South to southwest winds gusting up to 80 mph will be possible
across the mountains causing widespread blowing and drifting snow,
especially across the southwest mountains. As the line of showers
moves eastward, strong winds to around 60 mph will be possible
across the valleys and lower elevations of the I-25 corridor and
portions of the southeast plains.  Any rainfall will be brief
along and east of I-25, but a rumble of thunder is possible,
especially along and west of I-25.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy snow and strong winds are expected to continue into Monday
over the higher elevations of the eastern San Juan and La Garita
mountains. Total snow accumulations during this time-frame over
the eastern San Juan Mountains will be between two and three feet
with locally higher amounts possible across the southwest facing
slopes. One to two feet with locally higher amounts will be
possible across the La Garita Mountains. The rest of the mountain
areas including the Sawatch and Mosquito ranges, and the crest of
the Sangre De Cristo range will see 4 to 8 inches of accumulating
snow with up to a foot possible along the mountain crests through
Monday night.

Heavy snow will be accompanied by strong winds through early
Sunday across the mountains, so travel may become difficult to
impossible due to extensive blowing and drifting snow over area
mountain passes such as Wolf Creek.

Strong damaging winds will be possible through Sunday morning
across the San Luis Valley, the Sangre De Cristo mountains, the
Wet mountains and Wet Mountain Valley, the I-25 corridor counties
and Kiowa county. Gusts up to around 80 mph will be possible across
the mountains, with gusts to around 60 mph across the lower
elevations. Winds will decrease some by Sunday afternoon, but very
dry air moving in across the plains may lead to elevated fire
danger.

A cold front will move across the plains Monday night with some
light snowfall accumulations of an inch or two possible across the
Palmer Divide.

Periodic light snows will be possible across the Central mountains
for Wednesday through Friday with some light accumulations
possible at times.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over the mountains, valleys and southern and western
portions of the southeast plains tonight.

31/31

In the hours before

Local storm report, Nov 8, 12:19 AM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1219 AM MST SUN NOV 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     NON-TSTM WND GST 3 ESE HOEHNE            37.26N 104.34W
11/08/2020  M62 MPH          LAS ANIMAS         CO   ASOS

            PERRY STOKES AIRPORT.

&&
Local storm report, Nov 8, 1:03 AM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
103 AM MST SUN NOV 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     NON-TSTM WND GST 3 ESE HOEHNE            37.26N 104.34W
11/08/2020  M64 MPH          LAS ANIMAS         CO   ASOS

            PERRY STOKES AIRPORT.

&&
Local storm report, Nov 8, 2:29 AM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
229 AM MST SUN NOV 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 AM     NON-TSTM WND GST 8 WNW SAN ISABEL        38.04N 105.19W
11/08/2020  M60 MPH          CUSTER             CO   MESONET

&&
Local storm report, Nov 8, 2:42 AM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
242 AM MST SUN NOV 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     NON-TSTM WND GST 3 ESE HOEHNE            37.26N 104.34W
11/08/2020  M66 MPH          LAS ANIMAS         CO   ASOS

            PERRY STOKES AIRPORT.

&&
Local storm report, Nov 8, 3:05 AM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
305 AM MST SUN NOV 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     NON-TSTM WND GST 5 ESE WETMORE           38.21N 105.00W
11/08/2020  M68 MPH          PUEBLO             CO   MESONET

            RED CREEK RAWS.

0128 AM     NON-TSTM WND GST 2 S ALAMOSA             37.43N 105.87W
11/08/2020  M66 MPH          ALAMOSA            CO   ASOS

&&

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.